Hi. I'm very familiar with antibiotic induced colitis - otherwise called pseudomembranous colitis which is typically caused by infection with the bacterium clostridium difficile. My husband got c-diff even though he wasn't on any antibiotics - I think people with IBD are just more prone to getting it, because the flora in the gut is not normal.
With normal people, when no antibiotics are taken, the normal flora in the gut crowds out c-diff, and therefore you don't get infected with it. But when you take antibiotics, the antibiotics are wide-spectrum, and kill not just the bad bacteria, but also the good ones, and imbalances the flora in the gut, allowing c-diff to grow in numbers - thereby causing an infection with c-diff. The antibiotics that are effective in treating c-diff colitis are flagyl, and vancomycin. The normal course of treatment is 10-14 days of antibiotics, and hopefully things should return to normal again.
But c-diff is a dangerous pathogen - it is a very hardy spore forming bacteria that can live in spore form on surfaces and in your gut almost indefinitely (they estimate that the spore can survive on surfaces for 8 months or more, so how long it can survive in your gut, noone knows). The spores can stay in your gut, wait for an opportune clime, and become active and cause relapses. They estimate that 20-25% of people with c-diff infection will have a relapse within 3 months of finishing the antibiotic course. Not to alarm you, but just be prepared should this happen.
My husband has had c-diff twice now, both times with no antibiotic involvement, and both times, he's had to take vancomycin to combat the c-diff infection, because he has adverse reactions to flagyl. He also takes florastor (a yeast) that has been shown to inhibit the growth of c-diff. Also, he takes a lot of probiotics (yogurt & VSL3) everyday to help keep his gut flora healthy.
I recommend pedialyte for keeping hydrated, and soft white foods that doesn't irritate the gut. Also, some people get post infectious IBS because c-diff is pretty bad on the gut - so keep a stable diet, and introduce new foods slowly, and hopefully things will go well.
I hope everything gets better after a short course of antibiotics with no problems.
Husband with Crohn's
Diagnosed March 2003 Ulcerative Proctitis
Diagnosed March 2008 Crohn's & C-diff, hospitalized 45 days
Canasa, Lialda, Remicade, VSL#3, Florastor
In Remission since June 2008
Stopped vancomycin for c-diff Jan 1 2009
C-diff free, until Sep 2, 2009
Fighting c-diff, I guess for life